Tips on minimising withdrawal symptoms from Effexor (aka Venlafaxine)

Posted by richyrich @richyrich, Nov 2, 2016

I have been taking Effexor/Venlafaxine for years and tried to get off it a few times but each time I try to give up the chemical withdrawal symptoms are a horror story and I give up giving up. Anyone got any tips or tried and tested strategies? Thank you

Liked by Bek, LynneB, kelly76, echams1 ... see all

@kerwea

Can the withdrawal symptoms include paranoia, anxiety or strange nightmares?

Jump to this post

I mentioned it to my doctor and she just brushed it off and said no. She did that with something else too. I think it's time to doctor shop.

@kerwea

Can the withdrawal symptoms include paranoia, anxiety or strange nightmares?

Jump to this post

Hello, @kerwea — wanted to add my welcome to Mayo Clinic Connect .Sounds like your withdrawal has been a rough go. Terribly sorry your doctor did not attend to these side effects.

You mentioned possible doctor shopping. Do you have other good possibilities where you live?

@kerwea

Can the withdrawal symptoms include paranoia, anxiety or strange nightmares?

Jump to this post

Hi, @poisonivy — that, too, sounds like a very challenging withdrawal. So sorry to hear about it. Especially scary that you feel at times like you can't breathe.

Have you by chance gotten to talk to your doctor about what you are experiencing?

@kerwea

Can the withdrawal symptoms include paranoia, anxiety or strange nightmares?

Jump to this post

I left a message this afternoon. Hopefully, she will call me tomorrow.

I have been taking Effexor/Venlafaxine for stress induce menopause hot flashes.
I quit cold turkey once because I blame it for gas and weight gain. What a mistake that was. All I did was cry.
Now I am told I have dry mouth and this med can be the reason. I don't know what to do

@nanke99

Sure, my pleasure! I would not go cold turkey! Not just the pain but the mental & emotional effects are unpredictable and could be dangerous. Do you have a doctor experienced with this? It is important to find one with specific experience w/ Effexor withdraw. When I did it years ago, there were very few, but now you should be able to.
What is your current doctor saying?

Jump to this post

I had almost unbearable withdrawal problems every time that I tried to quit effexor & always went back.
The solution for me and several others (after I told them of the solution) has always worked. VERY SIMPLE…….
TAKE PROZAC FOR 7 DAYS ALONG WTH THE EFFEXOR. AFTER 7 DAYS, STOP TAKING EFFEXOR AND CONTINUE PROZAC
FOR 7 DAYS….NO WITHDRAWAL…. From this point I still had the same problems that I had before taking effexor in spite of taking 4 or five drugs suggested by my doctor..I hope you can find a solution to this part of the problem.

@nanke99

Sure, my pleasure! I would not go cold turkey! Not just the pain but the mental & emotional effects are unpredictable and could be dangerous. Do you have a doctor experienced with this? It is important to find one with specific experience w/ Effexor withdraw. When I did it years ago, there were very few, but now you should be able to.
What is your current doctor saying?

Jump to this post

I will try this…thank you for this idea!

I’m starting my regime to get off venaflaxine XR. I’ve been on 225 mg for about 16 years, so I know what I’m up against. I do feel that it has contributed to my weight gain, ~40 pounds over the 16 years, but other factors (sedentary job, turning 50, alcohol) are also factors. I started taking 150 mg early this week and plan to acclimate to this before additional decreases. I do have plenty of Xanax and lunesta to get through situational anxiety or sleeplessness. I’d greatly appreciate feedback/guidance from those who have succeeded on a similar path. I can’t accept that it is impossible. Thank you.

Hi, @sarnm, and welcome to Mayo Clinic Connect. I think that members like @efexnot @efexfreeforever @ladislara @brightwings @nanke99 and @gwenaloveseveryone2 may have some thoughts to share about how the path tapering off venlafaxine (Effexor) goes and any suggestions they might have.

How has this week on 150 mg gone, overall for you, with the taper down?

@sarnm

I’m starting my regime to get off venaflaxine XR. I’ve been on 225 mg for about 16 years, so I know what I’m up against. I do feel that it has contributed to my weight gain, ~40 pounds over the 16 years, but other factors (sedentary job, turning 50, alcohol) are also factors. I started taking 150 mg early this week and plan to acclimate to this before additional decreases. I do have plenty of Xanax and lunesta to get through situational anxiety or sleeplessness. I’d greatly appreciate feedback/guidance from those who have succeeded on a similar path. I can’t accept that it is impossible. Thank you.

Jump to this post

I also blame my weight gain on it.
Doctor said it should make me lose if anything. I don't believe it

Liked by lilgem71

@kathymurphy55

I have been taking Effexor/Venlafaxine for stress induce menopause hot flashes.
I quit cold turkey once because I blame it for gas and weight gain. What a mistake that was. All I did was cry.
Now I am told I have dry mouth and this med can be the reason. I don't know what to do

Jump to this post

I have been tapering off Effexor for the last 4 months. I'm down to 37.5 mg. I have severe dry mouth as well. I don't have a solution either and will be following this thread in hopes that someone does have an answer. I'm reluctant to get off of the remaining 37.5 also because of panic attacks that I have been experiencing during this tapering off period. Maybe they will diminish in time and then I'll get off of it entirely. In the meantime, I would love to get rid of this dry mouth. Good luck to us.

@sarnm

I’m starting my regime to get off venaflaxine XR. I’ve been on 225 mg for about 16 years, so I know what I’m up against. I do feel that it has contributed to my weight gain, ~40 pounds over the 16 years, but other factors (sedentary job, turning 50, alcohol) are also factors. I started taking 150 mg early this week and plan to acclimate to this before additional decreases. I do have plenty of Xanax and lunesta to get through situational anxiety or sleeplessness. I’d greatly appreciate feedback/guidance from those who have succeeded on a similar path. I can’t accept that it is impossible. Thank you.

Jump to this post

It's not impossible, just difficult. I've been decreasing from 150mg over the last 4 months. I've been removing the beads inside the capsule by 5-10 per day (very gradual). Even with this gradual decrease, I've had some not so good days. The dry mouth is especially bad and has not decreased. I'm down to 37.5 mg. I've been stuck here because I'm dealing with panic attacks and wonder if they will let up on their own before I attempt to decrease further. Take it slow. P.S. I've lost 10 pounds during these last 4 months and I do think it has a lot to do with the drug.

@sarnm

I’m starting my regime to get off venaflaxine XR. I’ve been on 225 mg for about 16 years, so I know what I’m up against. I do feel that it has contributed to my weight gain, ~40 pounds over the 16 years, but other factors (sedentary job, turning 50, alcohol) are also factors. I started taking 150 mg early this week and plan to acclimate to this before additional decreases. I do have plenty of Xanax and lunesta to get through situational anxiety or sleeplessness. I’d greatly appreciate feedback/guidance from those who have succeeded on a similar path. I can’t accept that it is impossible. Thank you.

Jump to this post

I too have gained weight! For some odd reason, my appetite has increased and I am craving sweets. I've been off of Effexor for 10 days now. It has been a difficult road weaning down from 150 mg. The hardest stage for me is this one. I'm still so sick and dizzy.

@lisalucier

Hi, @sarnm, and welcome to Mayo Clinic Connect. I think that members like @efexnot @efexfreeforever @ladislara @brightwings @nanke99 and @gwenaloveseveryone2 may have some thoughts to share about how the path tapering off venlafaxine (Effexor) goes and any suggestions they might have.

How has this week on 150 mg gone, overall for you, with the taper down?

Jump to this post

Thanks to all for the quick feedback.So far, nothing too bad. I did have an angry episode one night but self medicated with Xanax and wine. I would like to get off those as well.  Does anyone have insight into how medical marijuana might facilitate the process Effexor withdrawal? I used to work somewhere that drug tested, so that was not an option, but I’m retired now.

Please, please, please try with this method. 7 days taking Effexor in addition to Prozac… Then stop the Effexor. I have stop numerous times with this pro cess and have yet to experience withdrawal . My problem….went back to feeling lousy and went back to effexer because no other drug would help….Good luck!

Please login or register to post a reply.